What treatment does my child require for his seizures?
Q: My son, 9 years old, had a third episode of seizures. Initially he had neonatal seizure, which was treated. At the age of 3 years again attacks occurs and treatment was started. Now, 2 years back again he had 3-4 attacks. Now he is on T. Divva 250 mg BD. His handwriting is very poor. He is average in oral tests. Most of the time his hands keep shaking. Why he is not able to write properly and why is his hand shaking?
A:Your child faces likely 2 problems at least- Epilepsy and Learning Disability. The cause for the epilepsy needs to be determined as the prognosis is likely to depend upon that. Is there a family history of epilepsy, did the mother have hypertension, bleeding, reduced fetal movements? Was the delivery at full term, was there prolonged labour, was a caesarian section done, did the child cry at birth or suffer any problems after he was born? Were tests for calcium, magnesium done? An EEG and a MRI scan of the brain should be done to classify the seizures and determine the cause. Medicines should be given at 12 hr intervals, not to be missed; periodic evaluation by your neurologist should be done 3 monthly, side effects of medicine to be looked for and the dose be increased if the child’s weight increases. A higher incidence of attention deficit disorders and learning disability are prevalent amongst children with epilepsy. I would recommend meeting a Clinical Psychologist dealing with children who would assess the IQ/DQ and whether the child has dyslexia or not. Special Education will be required if your child has such problems. Before that it would be ideal to get his vision and hearing checked.